High Wind, Carroll
- When
- February 17, 5:41 AM EST
- Where
- Carroll forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Gusty post-frontal winds resulted in a couple high wind reports in the higher elevations of Southwest Virginia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Gusty post-frontal winds resulted in a couple high wind reports in the higher elevations of Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 17, 2:55 AM EST, 2 hours 46 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
255 AM EST Thu Feb 17 2022
.SYNOPSIS...
A cold front will cross the area tonight. Strong gusty winds
and showers will accompany it. High pressure will build into
the area Friday afternoon through the weekend. Rain looks to
return the area early next week as another series of systems
heads across the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 221 AM EST Thursday...
Turning Windy With Warmer Temperatures Today With Line of Gusty
Showers Tonight.
Forecast models continue to advertise two waves of strong low level
winds this period. This first wave of strong low level winds will
reach the western slopes of the Appalachians mid morning, the drop
in speed somewhat by early afternoon, before the stronger 8h jet of
60-70kts plus moves across the TN Valley into the Ohio Valley this
evening, while a secondary max of 50-60kts pushes over the Blue
Ridge. Forecast soundings suggest with a southerly component, winds
should mix to 35 to 40kts across the western slopes later this
morning, and again late this afternoon into tonight ahead of the
line of showers.
Per coordination with neighboring offices will have a wind advisory from Bath
County, VA down to Watauga County, NC which includes Southeast WV
and far SW Virginia starting by mid morning through pre-dawn Friday.
Will then have areas east of this region to the Blue Ridge in a wind
advisory for the secondary wind max reaching the mountains around
dusk, thru 12z/7am Friday. This second area will encompass areas
along/west of the Blue Ridge including Amherst County, but leaving
out the foothills/piedmont for now. May need an advisory later for
the piedmont but will whether trends in the models develop this or
not.
As far as rainfall is concerned, we are looking at higher pops today
along the southern Blue Ridge and then late this afternoon as the
front edges closer to the WV mountains, with low to little pops
elsewhere.
Models are somewhat consistent in the frontal convection pushing
into the mountains between 02z-06z, reaching the piedmont after
midnight then exiting around dawn. Rainfall amounts overall should
be under an inch given speed of movement, but some higher totals
possible, mainly across the NC mtns given the upslope occurring
before the line reaches there. Not too concerned with any flooding.
Main concern outside the gradient winds will be the threat of
damaging winds with the line of showers, with maybe a few
thunderstorms to boot. SPC continues with the marginal risk. Shear
is good, but instability will be lacking somewhat thanks to the line
arriving overnight.
Upslope arrives behind the front and as temps fall across the
mountains will likely see a dusting to an inch of snow possible
across the western slopes of Greenbrier County down to Burkes Garden
and perhaps Mt Rogers.
Should be mild to warm today, though cloud cover really limits
heating potential along/west of the foothills, except for downslope
clearing at times across the I-81 corridor from Abingdon to
Wytheville, and also over the piedmont east of Lynchburg to
Martinsville. Temperatures should run 15 to 20+ degrees above normal,
though any record highs look unlikely. Going with blend of models on
highs with mid 50s to lower 60s across the mountains, though mid to
upper 60s are possible west of Bluefield to Marion. East of the Blue
Ridge, should be in the mid 60s to lower 70s.
Lows tonight to range widely as cold advection reaches the mountains
late, with upper 20s to mid 30s, but still mild in the east, with
lower 50s.
Forecast confidence is moderate to high on all elements, but closer
to average on winds.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 225 AM EST Thursday...
The cold front and associated showers will move to the VA/NC coast
by sunrise Friday. High pressure moves into the Ohio Valley by the
afternoon, limiting upslope snow showers to the morning hours. Windy
and gusty conditions will also continue through the morning, then
high pressure moves over the region during the afternoon.
Strong cold air advection behind the front will have temperatures
dropping during the day, especially across the mountains. temperatures
across the mountains will fall into the upper 20s to low 30s in
the afternoon. Less of a dramatic drop off in temperatures east
of the Blue Ridge with highs for the day in the upper 40s to
mid 50s.
A disturbance tracks from the Great Lakes to the northeast corner of
the U.S. Saturday. The trailing cold front will pass over the
area dry during the afternoon. Winds will be the main focus of
this frontal passage with gusts up to 40 MPH. Winds will subside
in the evening as another area of high pressure builds over the
region. High temperatures Saturday will range from the upper
30s to mid 40s west of the Blue Ridge to the low to mid 50s
east.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 105 PM EST Wednesday...
Confidence is high on dry and increasingly milder weather for Sunday
and Monday, but rain chances will increase afterward.
High pressure will bring quiet weather for Sunday, but it should
exit offshore during Sunday night to allow a warm southerly flow.
Monday should become unseasonably mild due to this warm air
advection. Meanwhile, a new low pressure system should organize over
the southern Plains, and it will track toward the Ohio River Valley
by Tuesday. Rain chances should increase during Monday night into
Tuesday, but the baroclinic zone will become parallel to the upper
level flow and become stuck over the Ohio River Valley on Wednesday.
More waves of low pressure could develop in the Southeast and head
toward the Mid Atlantic to keep conditions unsettled, wet, and mild
through the middle of the week.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 1220 AM EST Thursday...
Trend for lower cigs along and either side of the Blue Ridge
expected with MVFR to IFR cigs anticipated, especially at
BCB.
Flow above the inversion will strengthen this morning leading
to low level wind shear across most of the area, which should
subside once we get past 12-15z as mixing to surface occurs.
South winds will be gusty Thursday into Thursday evening
especially at BLF where gusts over 30kts likely and possibly
even 40kts by end of the taf period as strong front moves in
with showers by then.
Overall leaning toward sub-VFR at most sites most of the period
except BLF/DAN which will be situated outside the upslope
component though BLF at times will see lower cigs, mainly later
in the period with the showers.
Models showing a stronger low level jet pushing across after
00z, but left out low level wind shear as convective showers
will start moving in. By 06z, the line of showers should be just
west of BCB/ROA.
Forecast confidence is above normal for sub-VFR at most sites,
but think some improvements in cigs are possible during the
afternoon, leads to lower confidence at times.
Extended Aviation Discussion...
Sub-VFR conditions are expected late Thursday night into Friday
morning as broken line of showers with gusty winds moves across.
Winds shift to the west behind the front and remain gusty into
Friday, with cigs improving east of the mountains, while MVFR
cigs linger at BLF/LWB at least til midday Friday.
VFR conditions continue over the weekend as high pressure
settles over the region.
There is small chance of a return of some sub-VFR conditions in
the southwest during the day on Monday as the low level flow
again will be out of the south. This southerly wind may again
advect moisture along the crest of the Blue Ridge, yielding some
lower ceilings and the potential for some patchy light rain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 4 PM this afternoon to 7 AM EST Friday for
VAZ010>014-016>019-022>024-035.
Wind Advisory from 9 AM this morning to 5 AM EST Friday for
VAZ007-009-015-020.
NC...Wind Advisory from 4 PM this afternoon to 7 AM EST Friday for
NCZ002.
Wind Advisory from 9 AM this morning to 5 AM EST Friday for
NCZ001-018.
WV...Wind Advisory from 9 AM this morning to 5 AM EST Friday for
WVZ042>044-507-508.
&&
SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...PW
AVIATION...VFJ/WPHazardous Weather Outlook National Weather Service Blacksburg VA 304 AM EST Thu Feb 17 2022 NCZ001-018-VAZ007-009-015-020-WVZ042>044-507-508-180815- Ashe-Watauga-Tazewell-Smyth-Grayson-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 304 AM EST Thu Feb 17 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002-VAZ010>014-016>019-022>024-035-180815- Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Roanoke-Botetourt-Rockbridge-Amherst- 304 AM EST Thu Feb 17 2022 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>006-019-020-VAZ032>034-043>047-058-059-180815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 304 AM EST Thu Feb 17 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. A line of showers and embedded thunderstorms may bring strong to locally damaging winds tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts over 40 mph may occur Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009610, 1009613.